Translate page

× To share and enhance best practice management of CML, experts and interested clinicians can discuss difficult or interesting CML cases here. Clinicians submit a brief history of the patient and the case for discussion (no more than 200 words) by posting it in this forum ("+ NEW TOPIC" button below). Please include the country of origin.

Each clinical case will be forwarded to the expert clinical panel for a brief independent response. Consideration should be given to patient confidentiality. Details that are not critical to the case can be changed to preserve anonymity. Please consider including your email with the case. This will not be posted on the website, but is useful should further details be requested by the moderator.

As a full clinical history is necessary for accurate comment, cases and comments on the Forum are ONLY ACCEPTED FROM CLINICIANS. If individual patients have a specific question we encourage them to contact their healthcare provider. General questions can be emailed to info@cml-foundation.org.

DISCLAIMER: The iCMLf does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this Forum is solely at your own risk.

Coronary Heart Disease and Nilotinib

More
9 years 9 months ago #121 by iCMLf
I am a haematology consultant and wish to seek your opinion on a female patient in her early 60s who has had CML for 10 yrs. She was on imatinib until a year ago and was then changed to nilotinib 400mg BID due to a rise in BCR-ABL transcript levels.

In the last 4 weeks she has presented with triple vessel coronary heart disease not amenable to stenting or bypass. Her echocardiogram is normal but she does have clinical feature of cardiac impairment with small bilateral pleural effusions and her proBNP is elevated. Her only prior cardiac risk factor was elevated cholesterol for which she has been on a statin.

According to Kim et al, Haematologica 2012, they had seven patients (out of 81) with coronary heart disease and in the majority of these the nilotinib was continued without any adverse long term outcomes and they could not conclude on the causality of nilotinib. My inclination is to continue the nilotinib at current dose and monitor closely and I wondered what your advice and experience with such settings is, as we have few patients on nilotinib as it is not yet funded in New Zealand.

I would be very interested in everyone's thoughts and would hence like to submit this case to the iCMLf forum.

Sincerely,
Shingi Chiruka
More
9 years 9 months ago #122 by tim
I am a bit worried about the ongoing risk of major cardiac events if you continue nilotinib. We have seen some recurrent cases. I would probably prefer to switch her to dasatinib even though she already has pleural effusions bilaterally. This is more manageable and less life threatening than another cardiac event.

Regards
Tim
Moderators: Melissa Davis-Bishop